To the Editor.—The article by Seeler et al in the January issue of the Journal (125:132, 1973) describes a case of transfusion malaria, due to Plasmodium vivax, treated successfully with chloroquine phosphate. The authors state that they subsequently treated the patient also with primaquine phosphate. They cite as their authority for this form of treatment the 14th (1968) edition of Pediatrics by Barnett.
Since primaquine is effective only against the exoerythrocytic cycle of malaria, and since transfusion malaria, in contrast to that acquired through a mosquito bite, lacks the exoerythrocytic cycle, administration of this drug to the infant described by the authors was unnecessary. In view of the fact that primaquine has been associated with toxic side effects, the authors' error of commission ought not to be perpetuated. I am concerned that their article appearing in your widely read journal may do just that.
It is true that the